Hail, Young
- When
- February 2, 8:05 PM CST
- Where
- Young County, 0.58 mi W of Olney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.370, -98.780
A line of thunderstorms moved through North and Central Texas the night of February 2nd, producing 1 hail and damaging wind gusts in Young County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A line of thunderstorms moved through North and Central Texas the night of February 2nd, producing 1 hail and damaging wind gusts in Young County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 2, 7:01 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 701 PM CST Fri Feb 2 2024 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Tonight through Sunday Morning/ Showers and isolated storms via warm air advection remain ongoing this evening ahead of our main event to our west. The broken lines of storms along the Pacific front/dryline will continue to grow upscale into a more singular line as the negatively tilted trough detaches and forms a closed upper low. The line of storms is progged to breach our western counties within the next hour. Our greatest severe threat will be when the line first enters our CWA to around the US-281 corridor as mid-level lapse rates and instability are at their highest (with regards to RAP analysis). Severe storms capable of large hail and damaging winds will be possible. As the line continues towards the I-35 corridor, severe storms will continue to be possible, though instability will be on the downward slide. The line will blow through the I-35 corridor between 11PM-1AM. Another concern with the line of showers and storms is the potential for flooding for areas east of I-35. With present moist soils, additional most likely rainfall accumulations of 1-1.5" will increase the flooding threat overnight into tomorrow morning for low-lying and flood-prone areas. Elsewhere (generally west of I-35), expect less than an inch of rainfall. The line will finally exit the region near daybreak. A much quieter forecast is in store for the weekend. Saturday afternoon will feature highs in the 60s. Cloud cover will begin to clear out throughout the day on Saturday from W to E, however wrap-around moisture from the lagging upper low will usher in additional cloud cover into Sunday morning. Sunday morning lows will bottom out in the 40s region-wide. Prater && .LONG TERM... /Issued 213 PM CST Fri Feb 2 2024/ /Saturday Night Through Next Friday/ By Sunday morning, the elongated center of a deep upper level low will continue sliding beneath a broad upper ridge/high located over the upper Midwest and Great Lakes. This upper low will slowly advance southeastward towards the Gulf Coast on Sunday as upper level ridging builds into the Desert Southwest. Though most locations will enjoy some dry time Saturday afternoon and night, low level moisture lingering north and east of the surface low's center will wrap around and move back into our northeastern zones Sunday, bringing additional low rain chances to these areas as the low shifts slowly overhead. The tight pressure gradient wrapping around the southwestern flank of the departing surface low will allow gusty west-northwest winds to spread across the state overnight into early Sunday. These winds are expected to reach our western and southwestern zones just before daybreak Sunday and peak through the early afternoon. Though sustained wind speeds of 20-25 mph and gusts up to 35 mph will be possible in a few locations in Central Texas, the spatial coverage of these conditions is too limited to warrant the issuance of a Wind Advisory at this time. Breezy north-northwest winds will prevail through Monday afternoon, when surface high pressure should finally begin building across the region. By Tuesday evening, the surface high will slide east of the FWD forecast area allowing onshore flow to return. Dry conditions will prevail through mid week with daytime temperatures creeping back up into the mid 60s. Ridging aloft will eventually give way to an upper trough advancing eastward from the Pacific coast. Afternoon highs in some areas will reach the lower 70s Thursday afternoon as surface winds veer to the southwest in response to pressure falls in the lee of the Rockies. There will likely be a few opportunities for precipitation beginning Thursday and continuing through the end of the current forecast period (and beyond) as this progressive pattern brings a series of shortwave troughs across the central/southern Plains. 12 && .AVIATION... /NEW/ /00Z TAFs/ Abysmal flying conditions are expected to continue through tomorrow morning. Scattered showers and isolated thunderstorms will continue across the TAF sites this evening in advance of the main line of showers and storms. While some see-sawing of cigs has occurred, prevailing MVFR cigs will continue through this evening at all TAF sites alongside southerly winds. The line of storms will move through D10 and ACT between ~05-08Z, with rain lingering until around 10Z. As the line passes, winds will shift westerly, then return to southerly through the end of the period. Expect MVFR cigs to persist through the morning hours, but conditions will steadily improve back to VFR by afternoon. Prater && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 54 68 45 63 47 / 100 10 0 20 0 Waco 53 67 46 62 48 / 100 5 0 5 0 Paris 55 62 48 58 44 / 100 80 30 40 5 Denton 51 67 43 61 44 / 100 10 0 20 0 McKinney 54 66 45 60 45 / 100 20 5 30 5 Dallas 54 68 45 62 47 / 100 10 0 20 0 Terrell 55 67 43 60 46 / 100 30 5 20 5 Corsicana 56 69 45 63 48 / 100 20 0 20 5 Temple 51 68 46 64 46 / 100 5 0 5 0 Mineral Wells 48 68 43 62 45 / 90 0 0 10 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 619 PM CST Fri Feb 2 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 619 PM CST Fri Feb 2 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms are expected to continue through the night. A few storms could be severe, with the highest threat remaining west of Highway 281 and across the Hill Country. Heavy rain may cause flooding east of I-35. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms may be ongoing across East Texas early Saturday morning, but the severe threat will be to our east by daybreak. Minor flooding may persist through Saturday morning but conditions will improve into Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
717 PM CST Fri Feb 2 2024
TXZ100-115-030200-
Stephens TX-Young TX-
717 PM CST Fri Feb 2 2024
...Strong thunderstorms will impact portions of southwestern Young
and Stephens Counties through 800 PM CST...
At 717 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Griffin to Albany to near Moran.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hubbard Creek Reservoir around 720 PM CST.
Breckenridge around 735 PM CST.
Crystal Falls and Lake Daniel around 745 PM CST.
Other locations impacted by these storms include Eliasville, Ivan,
Eolian, Newcastle, Murray, South Bend, Harpersville, and Us-
180 Near The Shackelford-Stephens County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CST for
north central Texas.
&&
LAT...LON 3295 9910 3296 9895 3324 9895 3329 9866
3296 9857 3252 9858 3251 9910
TIME...MOT...LOC 0117Z 248DEG 32KT 3303 9932 3272 9921 3257 9923
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BonnetteThe Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
HAM estimated a 60 mph wind gust southeast of Graham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162124, 1162125.